Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2020, 9:10 PM CDT for 5 counties in North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 9:10 PM CDT (02:10 UTC)
- Expired
- Jun 30, 2020, 10:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:13 PM CDT | TSTM WND DMG | 3 W Sibley, ND | A FEW TREES BLOWN DOWN. TIME ESTIMATED BASED ON RADAR. |
| Jun 30, 9:58 PM CDT | TSTM WND GST 59 | 5 Nw Cooperstown, ND | PEAK WIND MEASURED BY A PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
056
WUUS53 KFGF 010210
SVRFGF
NDC003-035-039-063-091-010300-
/O.NEW.KFGF.SV.W.0116.200701T0210Z-200701T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
910 PM CDT Tue Jun 30 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
Eastern Griggs County in southeastern North Dakota...
North central Barnes County in southeastern North Dakota...
Steele County in southeastern North Dakota...
* Until 1000 PM CDT.
* At 909 PM CDT, a severe thunderstorm was located over Luverne, or
23 miles north of Valley City, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cooperstown, Golden Lake, Finley, Hope, Aneta, Hannaford and Dazey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4779 9814 4775 9764 4756 9747 4746 9748
4698 9803 4724 9827
TIME...MOT...LOC 0209Z 195DEG 36KT 4726 9799
HAIL...<.75IN
WIND...60MPH
$$
CJ1 follow-up statement
769
WWUS53 KFGF 010238
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
938 PM CDT Tue Jun 30 2020
NDC003-035-039-063-091-010300-
/O.CON.KFGF.SV.W.0116.000000T0000Z-200701T0300Z/
Grand Forks ND-Nelson ND-Griggs ND-Barnes ND-Steele ND-
938 PM CDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON...EASTERN
GRIGGS...NORTH CENTRAL BARNES AND STEELE COUNTIES...
At 938 PM CDT, a severe thunderstorm was located near Finley, or 43
miles north of Valley City, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Golden Lake, Finley, Hope, Aneta, Sharon, Kloten and Luverne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4779 9814 4775 9764 4756 9747 4746 9748
4708 9793
TIME...MOT...LOC 0238Z 195DEG 36KT 4755 9788
HAIL...<.75IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:12 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 30, 7:12 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 712 PM CDT Tue Jun 30 2020 .UPDATE... Issued at 707 PM CDT Tue Jun 30 2020 Sfc low was northeast of Bismarck and a wavy warm front was located east to near Grand Forks and into northern MN. T-storms have been firing near the warm front since 3 pm and moving north. Overall heavy rainers due to very moist airmass with PWATs near 2 inches. Some training in spots, esp earlier in western Benson county where over 4 inches of rain has fallen. Question will be storm intensity along cold front which will swing northeast thru E ND the next several hours. Some low level shear noted along the boundary with storms near Steele ND, but overall thinking that line of storms will be mostly sub severe and will continue to see t-storms feed north with heavy rain the main threat. && .SHORT TERM...(This evening through Wednesday night) Issued at 257 PM CDT Tue Jun 30 2020 Thunderstorm chances and strength continue to be the main challenges for the period. Upper trough continues to spin over the Northern Rockies, with one vort max lifting through western ND and another rounding the base of the trough and moving through WY. The southern shortwave will lift northeastward into the Plains tonight as the upper trough gets a negative tilt. This should finally push the convective activity that has only been clipping our northwestern counties further eastward into the CWA as the weak cold front moves east. The big question will be how strong storms will be as they move into our area. With dew points in the low and even mid 70s, there is plenty of moisture to work with and ML CAPE values are near or over 3000 J/kg across most of the western and central CWA. Deep layer bulk shear so far has not been as impressive over our area, fairly minimal with the 35 to 40 kts staying to our west. The best shear is expected to move eastward tonight as the frontal boundary kicks out, although the overlap between good instability and good shear will remain fairly narrow. Think that this will be enough for a complex of thunderstorms to move across eastern ND later this evening, eventually arriving in western MN and weakening towards morning. Most everything tomorrow, from highs to additional convection, will depend on how tonight plays out. The main synoptic forcing will be the shortwave moving across the region to the northeast, along with the frontal boundary that will be stalling then washing out throughout the day on Wednesday. Continued to keep fairly high POPs as showers will linger into the morning, and some redevelopment will be possible over our far eastern counties by afternoon. At this point it seems like the best instability will be to our east, but will continue to keep an eye on how things evolve. Frontal boundary will be washing out and temps and dew points will be only slightly lower than they are today. Kept highs in the low to mid 80s with cloud cover however. We should be between systems Wednesday night and conditions should pretty quiet with lows in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 257 PM CDT Tue Jun 30 2020 Little change in the extended from previous runs. The upper ridge remains in place and will continue a pattern of warmer temperatures across the region. High temperatures throughout stay mainly in the upper 80s and low 90s...with dew point readings in the 60s to around 70. This will keep heat indices in the mid 90s in portions of the area every afternoon. Otherwise...a few embedded disturbances are expected to propagate through the flow...which will help trigger isolated showers and storms through the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 707 PM CDT Tue Jun 30 2020 Thru 06z in E ND, GFK and DVL majority IFR and MVFR cigs/vsbys in rain/thunderstorms. Fargo will see t-storm chances increase by 04z-06z, same as TVF. Bemidji VFR/MVFR cigs with southeast wind, but chc of precip is lower and mainly late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...JR LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 330 PM CDT Tue Jun 30 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-010845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A few strong to severe thunderstorms are possible tonight, mainly across the Devils Lake region. Hail up to ping pong ball size, 60 mph wind gusts, and heavy rain would be the main threat from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Jun 30, 7:09 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 12 S ESMOND 47.86N 99.76W
06/30/2020 E60.00 MPH Benson ND PUBLIC
PUBLIC REPORT OF ESTIMATED 60 MPH WINDS WITH PEA SIZED
HAIL AND 4.20 INCHES OF RAINFALL.
&&
CJONESSpecial weather statement, Jun 30, 8:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
820 PM CDT Tue Jun 30 2020
NDZ026-028-010200-
Griggs ND-Nelson ND-
820 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON AND GRIGGS
COUNTIES UNTIL 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton, or 42 miles northwest of Valley City, moving northeast at 25
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cooperstown, McVille, Binford, Red Willow Lake, Sutton, Jessie and
Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4759 9850 4779 9814 4738 9799 4728 9847
4732 9847 4733 9850
TIME...MOT...LOC 0120Z 236DEG 22KT 4748 9839
LynchSpecial weather statement, Jun 30, 8:34 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
834 PM CDT Tue Jun 30 2020
NDZ028-038-049-010230-
Griggs ND-Ransom ND-Barnes ND-
834 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...SOUTHERN
GRIGGS AND BARNES COUNTIES UNTIL 930 PM CDT...
At 834 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sanborn, or 10 miles southwest of Valley City, moving
north at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valley City, Sanborn, Litchville, Hannaford, Dazey, Fort Ransom and
Hastings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
LAT...LON 4653 9804 4663 9804 4663 9827 4676 9838
4731 9846 4735 9799 4733 9799 4732 9796
4724 9796 4724 9794 4652 9791
TIME...MOT...LOC 0134Z 178DEG 27KT 4681 9817
CJSpecial weather statement, Jun 30, 8:42 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Grand Forks ND 842 PM CDT Tue Jun 30 2020 MNZ001-004-005-007-NDZ008-016-010245- Kittson MN-West Polk MN-Roseau MN-West Marshall MN-Pembina ND- Eastern Walsh County ND- 842 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN POLK...KITTSON...NORTHWESTERN ROSEAU...EASTERN WALSH AND EASTERN PEMBINA COUNTIES UNTIL 945 PM CDT... At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near Stephen, or 17 miles east of Grafton, moving north at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Warren, Hallock, Drayton, Karlstad, Stephen, Argyle and Pembina. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northeastern North Dakota. LAT...LON 4900 9616 4799 9681 4830 9733 4900 9757 TIME...MOT...LOC 0141Z 198DEG 57KT 4846 9703 CJ
Special weather statement, Jun 30, 9:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Tue Jun 30 2020
NDZ007-015-016-026-027-054-010300-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Grand Forks ND-Cavalier ND-
901 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...SOUTH
CENTRAL CAVALIER...NELSON...EASTERN RAMSEY AND WESTERN WALSH COUNTIES
UNTIL 1000 PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mapes, or 34 miles southeast of Devils Lake, moving
north at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lakota, Michigan, Fordville, Petersburg, Edmore, Crary and Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.
LAT...LON 4863 9825 4822 9755 4775 9805 4793 9863
4798 9867 4864 9872
TIME...MOT...LOC 0201Z 198DEG 28KT 4790 9820
CJLocal storm report, Jun 30, 9:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
903 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HEAVY RAIN BISBEE 48.63N 99.38W
06/30/2020 M4.00 INCH TOWNER ND PUBLIC
RELAYED VIA WFO BIS SOCIAL MEDIA.
0901 PM HEAVY RAIN GRAND FORKS AFB 47.96N 97.38W
06/30/2020 M3.01 INCH GRAND FORKS ND ASOS
0902 PM HEAVY RAIN 6 SSE KEMPTON 47.74N 97.56W
06/30/2020 M3.03 INCH GRAND FORKS ND PUBLIC
KEMPTON 6 SE NDAWN.
0855 PM HEAVY RAIN 2 N MADDOCK 47.99N 99.53W
06/30/2020 M5.31 INCH BENSON ND MESONET
MADDOCK 2 N NDAWN.
0900 PM HEAVY RAIN 1 N BAKER 48.18N 99.65W
06/30/2020 M4.31 INCH BENSON ND MESONET
BAKER 1 N NDAWN.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:04 PM CDT | Special Weather Statement | FGF | Grand Forks | 41 min |
| Jun 30, 7:27 PM CDT | Areal Flood Advisory | FGF | Grand Forks | 18 hr |
| Jun 30, 7:59 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 27 min |
| Jun 30, 8:20 PM CDT | Special Weather Statement | FGF | Griggs | 40 min |
| Jun 30, 8:23 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson, Steele | 52 min |
| Jun 30, 8:34 PM CDT | Special Weather Statement | FGF | Barnes | 56 min |
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 30 min |
| Jun 30, 9:01 PM CDT | Special Weather Statement | FGF | Nelson | 59 min |
| Jun 30, 9:04 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey, Towner | 16 hr |
| Jun 30, 9:15 PM CDT | Tornado Warning | FGF | Griggs, Steele | 30 min |
| Jun 30, 9:32 PM CDT | Special Weather Statement | FGF | Barnes, Griggs, Steele | 58 min |
| Jun 30, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson, Steele | 50 min |
| Jun 30, 9:52 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 23 min |
| Jun 30, 10:03 PM CDT | Areal Flood Advisory | FGF | Griggs | 15 hr |
| Jun 30, 10:05 PM CDT | Special Weather Statement | FGF | Cavalier, Grand Forks, Pembina, Walsh | 55 min |
| Jun 30, 10:19 PM CDT | Special Weather Statement | FGF | Grand Forks, Steele, Traill | 56 min |
| Jun 30, 10:30 PM CDT | Special Weather Statement | FGF | Barnes | 60 min |
| Jun 30, 10:59 PM CDT | Special Weather Statement | FGF | Pembina | 61 min |
| Jul 1, 12:21 AM CDT | Flash Flood Warning | FGF | Grand Forks, Traill, Walsh | 6 hr |
| Jul 1, 7:03 AM CDT | Areal Flood Warning | FGF | Grand Forks | 63 hr |
| Jul 1, 7:25 AM CDT | Areal Flood Warning | FGF | Benson, Ramsey | 28 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.